OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Liver injury from tumor necrosis factor-α antagonists: analysis of thirty-four cases

Marwan Ghabril, Herbert L Bonkovsky, Clarissa Kum, Tim Davern, Paul H Hayashi, David E Kleiner, Jose Serrano, Jim Rochon, Robert J Fontana, Maurizio Bonacini
Clinical Gastroenterology and Hepatology 2013, 11 (5): 558-564.e3
23333219

BACKGROUND & AIMS: Tumor necrosis factor (TNF)-α antagonists have been associated with drug-induced liver injury (DILI). We reviewed cases of DILI in the United States to identify those associated with use of TNF-α antagonists.

METHODS: We searched the U.S. DILI Network (DILIN) database, from 2003 to 2011, for cases associated with TNF-α antagonists. Mean Roussel-Uclaf Causality Assessment Method scores were calculated. A DILIN severity score was assigned according to a previously published scale, and we identified 6 subjects likely to have DILI associated with use of TNF-α antagonists. We also searched PubMed for articles that reported hepatotoxicity from TNF-α antagonists, identifying 28 additional cases suitable for analysis.

RESULTS: The drugs presumed to have caused DILI were infliximab (n = 26), etanercept (n = 4), and adalimumab (n = 4). The anti-TNF-α agent was the probable cause of 12 cases of DILI (35%), a very likely cause for 21 (62%), and a definite cause for 1 (3%). Median latency was 13 weeks (range, 2-104); however, 7 cases (20%) had latency periods longer than 24 weeks. Twenty-two of 33 subjects who underwent serologic analysis (67%) tested positive for anti-nuclear and/or smooth muscle antibodies. Of these 22, 17 underwent liver biopsy; 15 subjects had clear features of autoimmunity. The 22 subjects with autoimmune features had longer median latency (16 vs 10 weeks) and higher peak levels of alanine aminotransferase (784 vs 528 U/L) than the 12 without such features. There was 1 case of severe cholestasis. All but one subject improved after discontinuation of the implicated drug; 12 subjects received corticosteroid therapy. No deaths were attributed to liver injury, although one patient with preexistent cirrhosis required liver transplantation.

CONCLUSIONS: Acute liver injury caused by TNF-α antagonists may be a class effect because multiple agents in this category have been implicated. The most common presentation is an autoimmune phenotype with marked hepatocellular injury, but a mixed non-autoimmune pattern or predominant cholestasis also occurs. The prognosis is usually good after drug discontinuation, although some patients may benefit from a course of corticosteroids. ClinicalTrials.gov: Number, NCT00345930.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
23333219
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"